Alert archive / Nevada / Winter Storm Watches in 2021
Winter Storm Watch 6, NWS Las Vegas, NV
NWS Las Vegas, NV issued this winter storm watch at Dec 28, 2021, 3:14 AM PST for Inyo County, California; 4 counties in Nevada; Mohave County, Arizona. It took effect at Dec 29, 2021, 4:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 28, 2021, 3:14 AM PST (11:14 UTC)
- In effect from
- Dec 29, 2021, 4:00 AM PST
- Expired
- Dec 28, 2021, 1:49 PM PST
- In force
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, Inyo County, CA, Clark County, NV, Esmeralda County, NV, Lincoln County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 167 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 11.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1645 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
355 WWUS45 KVEF 281114 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 314 AM PST Tue Dec 28 2021 AZZ001-282300- /O.NEW.KVEF.WS.A.0006.211229T1200Z-211231T1200Z/ /O.CON.KVEF.WW.Y.0012.000000T0000Z-211229T0600Z/ Northwest Plateau- 414 AM MST Tue Dec 28 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING ABOVE 4000 FEET... ...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT... * WHAT...For the Winter Weather Advisory today above 4000 feet, additional snow accumulations of 1 to 3 inches expected. For the Winter Storm Watch Wednesday and Thursday, heavy snow possible with total snow accumulations of up to 5 inches above 4000 feet. * WHERE...Northwest Plateau. * WHEN...For the Winter Weather Advisory, until 11 PM MST this evening. For the Winter Storm Watch, from early Wednesday morning through late Thursday night. * IMPACTS...Icy and snow covered roads are likely in the mountain terrain. Travel could be very difficult to impossible. * ADDITIONAL DETAILS...The primary concern for both events will be along State Route 389 from Colorado City to Fredonia, where snow accumulations will result in dangerous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. A Winter Storm Watch means there is potential for significant snow accumulations that may impact travel. Continue to monitor the latest forecasts. The latest road conditions can be obtained by calling 5 1 1. && $$ AZZ003-282300- /O.CON.KVEF.WW.Y.0012.000000T0000Z-211229T0600Z/ Northwest Deserts- 414 AM MST Tue Dec 28 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING ABOVE 4000 FEET... * WHAT...Snow expected with additional snow accumulations of 1 to 3 inches above 4000 feet. Winds gusting as high as 40 mph. * WHERE...Northwest Deserts above 4000 feet. * WHEN...Until 11 PM MST this evening. * IMPACTS...Icy and snow covered roads are likely in the mountain terrain, making travel very difficult to impossible. * ADDITIONAL DETAILS...The primary concerns will be along Interstate 40 east of Kingman near Fort Rock, Hualapai Mountain Road, and State Route 66 east of Kingman where snow accumulations will result in dangerous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ519-521-282300- /O.NEW.KVEF.WS.A.0006.211229T1200Z-211230T1800Z/ Eastern Sierra Slopes-White Mountains of Inyo County- Including Aspendell 314 AM PST Tue Dec 28 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... * WHAT...Heavy snow possible with total snow accumulations of 4 to 8 inches. * WHERE...Eastern Sierra Slopes and White Mountains of Inyo County. * WHEN...From early Wednesday morning through Thursday morning. * IMPACTS...Plan on slippery road conditions and dangerous travel. * ADDITIONAL DETAILS...Another round of heavy snow possible mainly above 7000 feet Wednesday and Thursday, favoring southern portions of the eastern Sierra Slopes and White Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ CAZ520-522-NVZ014-282300- /O.NEW.KVEF.WS.A.0006.211229T1200Z-211230T1800Z/ Owens Valley-Death Valley National Park- Esmeralda and Central Nye County- Including Bishop, Independence, Lone Pine, Olancha, Shoshone, Goldfield, Silver Peak, and Dyer 314 AM PST Tue Dec 28 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... * WHAT...Heavy snow possible with total snow accumulations of 1 to 2 inches above 3000 feet and of 2 to 6 inches above 6000 feet. * WHERE...In Nevada, Esmeralda and Central Nye County. In California, Owens Valley and Death Valley National Park. * WHEN...From early Wednesday morning through Thursday morning. * IMPACTS...Plan on slippery road conditions and dangerous travel. * ADDITIONAL DETAILS...The primary concern will be along Highway 395 in the Owens Valley and Highway 95 through southern Nye County where snow accumulations of a couple of inches on the roadway may result in dangerous travel conditions. Additional concerns surround the higher terrain of Death Valley National Park where inexperienced winter hikers could be caught off guard by snow accumulations exceeding 5 inches at the highest peaks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ NVZ015-018-019-282300- /O.NEW.KVEF.WS.A.0006.211229T1200Z-211231T1200Z/ Lincoln County-Sheep Range-Spring Mountains-Red Rock Canyon- Including Hayford Pk and Red Rock Canyon 314 AM PST Tue Dec 28 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT... * WHAT...Heavy snow possible with total snow accumulations of 1 to 4 inches above 4000 feet and 6 to 12 inches above 6000 feet. * WHERE...Lincoln County, Sheep Range and Spring Mountains-Red Rock Canyon. * WHEN...From early Wednesday morning through late Thursday night. * IMPACTS...Plan on slippery road conditions and dangerous travel. * ADDITIONAL DETAILS...The primary concerns will be along Highway 95 north of Las Vegas and Highway 93 through Lincoln County where accumulating snowfall on the roadway may result in dangerous travel conditions. Additional areas of concern include State Route 319 and Beaver Dam Road east of Highway 93, and State Routes 156, 157, and 158 in the Spring Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
1 follow-up statement
804 WWUS45 KVEF 282149 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 149 PM PST Tue Dec 28 2021 CAZ519>521-282300- /O.CAN.KVEF.WS.A.0006.211229T1200Z-211230T1800Z/ Eastern Sierra Slopes-Owens Valley-White Mountains of Inyo County- 149 PM PST Tue Dec 28 2021 ...WINTER STORM WATCH IS CANCELLED... Only a few inches of snow can be expected on the eastern slopes of the Sierra, and even less for the Owens Valley and White Mountains. The Winter Storm Watch for these areas has been cancelled. $$ AZZ001-290600- /O.UPG.KVEF.WS.A.0006.211229T1200Z-211231T1200Z/ /O.NEW.KVEF.WS.W.0008.211229T1800Z-220101T0000Z/ /O.CON.KVEF.WW.Y.0012.000000T0000Z-211229T0600Z/ Northwest Plateau- 249 PM MST Tue Dec 28 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING ABOVE 4000 FEET... ...WINTER STORM WARNING IN EFFECT FROM 11 AM WEDNESDAY TO 5 PM MST FRIDAY... * WHAT...For the Winter Weather Advisory this evening, additional snow accumulations of up to one inch. For the Winter Storm Warning Wednesday through Friday, heavy snow expected. Total snow accumulations as high as 12 to 18 inches above 6000 feet. * WHERE...Northwest Plateau. * WHEN...For the Winter Weather Advisory, until 11 PM MST this evening. For the Winter Storm Warning, from 11 AM Wednesday to 5 PM MST Friday. * IMPACTS...Travel could be very difficult to impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ NVZ015-018-019-290600- /O.UPG.KVEF.WS.A.0006.211229T1200Z-211231T1200Z/ /O.NEW.KVEF.WS.W.0008.211229T1800Z-220101T0000Z/ Lincoln County-Sheep Range-Spring Mountains-Red Rock Canyon- Including Hayford Pk and Red Rock Canyon 149 PM PST Tue Dec 28 2021 ...WINTER STORM WARNING IN EFFECT FROM 10 AM WEDNESDAY TO 4 PM PST FRIDAY... * WHAT...Heavy snow expected. Total snow accumulations as high as 12 to 18 inches in the Spring Mountains, Sheep Range, and the mountains of southeast Lincoln County. * WHERE...Lincoln County, Sheep Range and Spring Mountains-Red Rock Canyon. * WHEN...From 10 AM Wednesday to 4 PM PST Friday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ522-290600- /O.UPG.KVEF.WS.A.0006.211229T1200Z-211230T1800Z/ /O.NEW.KVEF.WS.W.0008.211229T1500Z-211231T0000Z/ Death Valley National Park- 149 PM PST Tue Dec 28 2021 ...WINTER STORM WARNING IN EFFECT FROM 7 AM WEDNESDAY TO 4 PM PST THURSDAY ABOVE 4500 FEET... * WHAT...Heavy snow expected above 4500 feet. Total snow accumulations of up to 12 inches in the Panamint Mountains. * WHERE...Death Valley National Park. * WHEN...From 7 AM Wednesday to 4 PM PST Thursday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ NVZ014-290600- /O.UPG.KVEF.WS.A.0006.211229T1200Z-211230T1800Z/ /O.NEW.KVEF.WW.Y.0013.211229T1500Z-211231T0000Z/ Esmeralda and Central Nye County- Including Goldfield, Silver Peak, and Dyer 149 PM PST Tue Dec 28 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO 4 PM PST THURSDAY ABOVE 4500 FEET... * WHAT...Snow expected above 4500 feet. Total snow accumulations of up to 6 inches on the mountains of the Nevada National Security Site. * WHERE...Esmeralda and Central Nye County. * WHEN...From 7 AM Wednesday to 4 PM PST Thursday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. && $$ AZZ003-290600- /O.CON.KVEF.WW.Y.0012.000000T0000Z-211229T0600Z/ Northwest Deserts- 249 PM MST Tue Dec 28 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING ABOVE 4000 FEET... * WHAT...Snow expected with additional snow accumulations of 1 to 3 inches above 4000 feet. Winds gusting as high as 40 mph. * WHERE...Northwest Deserts above 4000 feet. * WHEN...Until 11 PM MST this evening. * IMPACTS...Icy and snow covered roads are likely in the mountain terrain, making travel very difficult to impossible. * ADDITIONAL DETAILS...The primary concerns will be along Interstate 40 east of Kingman near Fort Rock, Hualapai Mountain Road, and State Route 66 east of Kingman where snow accumulations will result in dangerous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. && $$ Morgan For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm watch went out at Dec 27, 7:15 PM PST, 7 hours 59 minutes earlier.
Area forecast discussion, Dec 27, 7:15 PM PST, 7 hours 59 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 715 PM PST Mon Dec 27 2021 .SYNOPSIS...Another round of mountain snow and light valley rain will move southeast through the higher elevations of southeastern California, southern Nevada, and northwestern Arizona through Tuesday. Strong southwest winds across the Mojave Desert will taper off by Tuesday morning. Another storm is forecast for Wednesday and Thursday, with low elevation snowfall not out of the question. Even colder temperatures are likely for the first few days of 2022, with dry weather finally returning around New Year's Day. && .UPDATE...Gusty conditions continue this evening though they appear to have trended downward from their peak earlier this afternoon. However, Red Rock Canyon continues to gust over 50 mph with much of the western Las Vegas Valley gusting in the 30-40 mph range. Will let the wind advisory ride for now, though winds will slowly trend lighter through the remainder of the overnight hours. Meanwhile, frontal band with shallow moisture intrusion has reached roughly the I-40 corridor and is continuing its eastward trek in the form of some light broken showers. Downslope winds in the Vegas Valley prevented anything more than sprinkles from falling, but Barstow picked up 0.02" with some rain reported around Mesquite as well. Showers for the remainder of the night will favor Mohave county as well as Lincoln counties where the stronger upslope flow will exist beneath the unstable cyclonic flow aloft. Snow levels will be hovering near 4000 feet overnight in Mohave county, so a dusting of snow is possible in the high terrain around Kingman by morning, with accumulations of 1-3 inches possible near Fort Rock. Overall, the forecast is in good shape and only made some minor updates to the PoP grids to reflect current trends. The update will hit the web shortly. -Outler- && .SHORT TERM...through Tuesday night. Very interesting midday satellite loop with several features of note. Thick high clouds associated with moisture from the subtropics were streaming over Arizona and areas farther northeast. The next storm system was rolling into far northern California, with very cold air evidenced by open cell cumulus clouds over the ocean and low elevation snow over land, and its cloud shield had spread into Esmeralda and Inyo counties, with light snow falling in the Owens Valley. What had been a clear slot over much of our CWA earlier this morning was filling in with mid and high clouds under the entrance region of a 160 knot jet streak centered over Colorado. Aside from the light snow in Bishop, surface obs showed wind gusts slowly increasing over the Mojave Desert, and temperatures slightly below late December normals. Since snow was already underway in the Sierra, the Winter Storm Warning for that area looks good. As winds were still slowly increasing over the Mojave Desert, the Wind Advisory also looks good. The storm will continue tracking southeast this afternoon and tonight, and precip chances will break out over Mohave County after sunset. At the time, snow levels will be about 4000 to 4500 feet, which will support all snow in Colorado City and most of the Arizona Strip, along with Interstate 40 east of Kingman. Snow levels will fall by morning, giving Kingman a chance to change over to snow as well. For all of these reasons, the Winter Weather Advisory looks good there. The Spring Mountains have been very challenging with this event. Fortunately, newer guidance has come around to what was anticipated 36 hours ago, namely less snow than had been advertised in previous days. Thus, the lack of a winter headline still looks good there. Snow is expected to linger in Mohave County for much of the day Tuesday as another, smaller wrinkle in the flow swings in on the heels of the main storm. As this wrinkle moves to the east Tuesday night, precip chances should finally come to an end. .LONG TERM...Wednesday through Sunday. Winter conditions will continue into New Year's weekend with well below normal temperatures. On Wednesday, we see a split flow pattern develop with energy associated with the northern jet stream moving out of the Northern Rockies into the Northern Plains. For us, energy that splits from the main flow is forecast to develop into a closed circulation off the central California coast Wednesday night. Depending on the location of the developing low and where it eventually tracks will determine how much of an impact it will have for our area. Model consensus lies primarily with the fact of a split flow developing and a closed circulation forming. There is little consensus regarding the location of the closed circulation and where it may track. Adding to an already difficult forecast is the possible interaction of the low and the next wave that is forecast to dive south through the Great Basin on Friday. Currently, it looks like the brunt of moisture will be mainly east of us if the two systems do in fact merge. Lots of uncertainty though with the late week pattern. A cold airmass behind a front that is forecast to pass through the region late in the week could usher in the coldest temperatures of the season. Lows at the airport in Las Vegas Sunday morning are forecast to be at or below freezing for several hours which could bring about impacts related to freezing temperatures. && .AVIATION...For Harry Reid...Gusty southwest winds are expected to remain into this evening with speeds between 15-25 kts and gusts to 35 kts at times. Winds will gradually diminish overnight, but still remain southwest to west 10-15 kts. Winds will be much lighter Tuesday with speeds 8 kts or less. Additionally, passing showers will likely result in a period of lowered ceilings down to about 6kft, perhaps dipping lower as well, and resulting in periods of lost visual approaches. This should clear by around 04Z as winds subside, then minimal impacts expected overnight and Tuesday. For the rest of southern Nevada, northwest Arizona and southeast California...Gusty southwest to west winds across the region this afternoon as a passing system move through. Wind speeds 15-25 kts with gusts 40-45 kts impacting areas generally across San Bernardino, Clark, Mohave, and southern Lincoln Counties this afternoon. These winds will gradually diminish overnight. Elsewhere winds will be around 10-15 kts or less. As this system passes through this afternoon and early evening, ISOLD/SCT rain/snow showers will occur. CIGS are expected to remain AOA 5k feet, but places like KBIH will drop to 4k feet or less through the afternoon. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Morgan LONG TERM...Salmen AVIATION...Gorelow For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 1:49 PM PST | Winter Storm Warning | VEF | Inyo | 54 hr |
| Dec 28, 1:49 PM PST | Winter Weather Advisory | VEF | San Bernardino | 45 hr |
Nearby
Winter Storm Watches in Nevada, 2021Winter Storm Watches in California, 2021Winter Storm Watches in Arizona, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.